Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 8, 2022, 8:08 PM CDT for Jefferson County, St. Clair County, Shelby County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2022, 8:08 PM CDT (01:08 UTC)
- Expired
- Jun 8, 2022, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Shelby County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 11.7
The text
As transmitted.
714
WGUS54 KBMX 090108
FFWBMX
ALC073-115-117-090400-
/O.NEW.KBMX.FF.W.0030.220609T0108Z-220609T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
808 PM CDT Wed Jun 8 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Jefferson County in central Alabama...
Southwestern St. Clair County in central Alabama...
Northeastern Shelby County in central Alabama...
* Until 1100 PM CDT.
* At 808 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 3 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Pell City, Irondale, Leeds, Moody, Fairfield,
Pleasant Grove, Tarrant, Lincoln, Midfield, Adamsville, Brighton,
Indian Springs Village and Lipscomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3336 8694 3340 8698 3356 8693 3363 8617
3362 8617 3361 8620 3359 8619 3359 8621
3359 8622 3355 8619 3354 8619 3352 8623
3349 8624 3349 8626 3351 8626 3351 8628
3346 8630 3339 8638 3338 8638 3338 8637
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
40/Sizemore1 follow-up statement
689
WGUS74 KBMX 090252
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
952 PM CDT Wed Jun 8 2022
ALC115-117-090302-
/O.CAN.KBMX.FF.W.0030.000000T0000Z-220609T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair AL-Shelby AL-
952 PM CDT Wed Jun 8 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN ST. CLAIR AND
NORTHEASTERN SHELBY COUNTIES...
Flooding is no longer expected to pose an immediate threat. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 100 AM CDT for a portion of
central Alabama.
LAT...LON 3342 8680 3347 8686 3356 8693 3359 8655
3356 8655 3355 8654 3355 8652 3352 8652
3352 8656 3350 8658 3350 8659 3348 8659
3347 8660 3347 8667 3345 8667 3345 8669
3344 8670 3343 8670 3343 8672 3342 8672
$$
ALC073-090400-
/O.CON.KBMX.FF.W.0030.000000T0000Z-220609T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
952 PM CDT Wed Jun 8 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR EAST CENTRAL JEFFERSON COUNTY...
At 952 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Irondale,
Leeds, Moody, Tarrant, Adamsville, Kingston, Cahaba Heights,
Birmingham Airport, The Summit, Five Points South, U.A.B. Campus,
Samford University, Regions Field, Brook Highland, Lake Purdy and
B.j.c.c.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3342 8680 3347 8686 3356 8693 3359 8655
3356 8655 3355 8654 3355 8652 3352 8652
3352 8656 3350 8658 3350 8659 3348 8659
3347 8660 3347 8667 3345 8667 3345 8669
3344 8670 3343 8670 3343 8672 3342 8672
FLASH FLOOD...RADAR INDICATED
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 7:14 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 8, 7:14 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 714 PM CDT Wed Jun 8 2022 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... /Updated at 0656 PM CDT Wed Jun 08 2022/ Convection has really blossomed the past hour or so across northwest Alabama. This area of convection was developing ahead of a short wave trough near a surface convergence axis and upper motion maximum. There is a favorable environment for continued development of strong to severe storms with MUCAPE values 3000-4000 and Effective Shear of 30-40kts. Additionally, Precipitable Water values are well above climatology in the 1.9 in neighborhood. LAPS pressure tendencies depict a fall rise fall pattern over Alabama and Mississippi which may bring some non convective winds which will be monitored. Overall, there will be a threat for damaging winds, large hail and flooding rainfall for the next several hours as we head into the evening hours. Flooding potential will be monitored closely especially where heavy rain occurred in the past 24 hours. Increased the rain chances for the northern half of the area tonight. 75 Previous short-term discussion: /Updated at 0212 PM CDT Wed Jun 08 2022/ This Afternoon through Thursday. This morning's rain and thunderstorms left a surface boundary across the central portion of the forecast area that has become the focus for developing activity this afternoon. Surface dewpoints are in the low to mid 70s across much of the area, pushing CAPE values up to 4000 J/kg. With PW values near and above 2 inches, continued moisture transport from the southwest, and low level wind convergence, activity developing along this stalled boundary will have high rainfall rates. Given the flooding around the area this morning and saturated ground conditions, flash flooding is likely. Strong to severe storms also cannot be ruled out, with damaging winds the main concern. Will continue the current Flash Flood Watch through 1AM. Activity will continue to develop through the evening hours, ahead of an approaching shortwave. This shortwave will bring a cold front southward, and expect to see a southward trend in convection overnight and early Thursday morning. Models continue to show strong moisture transport into the area, with PW values over 2 inches across the south early tomorrow morning. This area has seen little to no rainfall over the last 24 hours. Will hold off on expanding the Flash Flood Watch southward to see radar trends upstream tonight. As the front sinks southward through the day tomorrow, drier air will filter into the north with low level winds becoming northwesterly. Should see a drying trend through the day tomorrow, with isolated to scattered coverage across the far south. 14 .LONG TERM... /Updated at 0259 PM CDT Wed Jun 08 2022/ Thursday night through Tuesday. Models continue to suggest that the brief respite from the high efficiency convection will be just that -- brief. The always tricky northwest upper level flow is advertised to bring another MCS into Alabama on Friday. This MCS should bring one more last shot at severe storms and heavy rainfall to the area Friday (daytime) and Friday evening. 12z models do seem to show the best instability is getting shunted further to the south/southwest. If that verifies, then the severe threat would be minimized in scope and more limited in area. And just like that, it's over. Saturday is a day of transition, with lingering lower POPs in the south. But by Sunday (according to the global models anyway), the upper air pattern completely flips, and a big time ridge becomes established across the southeastern states. This would not only help to suppress organized convection, it would also help to increase the level of heat. Sure, the soggy ground might help to keep air temperatures from getting too out of hand. But that same ground moisture would probably also help to increase dewpoint levels. Forecasted heat index/apparent temperature levels are REALLY close to advisory criteria by the time we get to Monday and Tuesday next week, and I do think it is prudent to start mentioning it in the HWO (as well as other messaging avenues). /61/ && .AVIATION... 00Z TAF Discussion. Another upper level disturbance will bring a period of showers and thunderstorms to several terminals this evening. Some adjustments will be made to narrow down the specific hours if possible. The storms will be capable of producing damaging surface winds, large hail and flooding rainfall. Ceilings will drop to MVFR/IFR after 06z at most terminals as the feature moves eastward. There will be improvement through the morning hours and by 15-17z, VFR conditions are expected. Winds will become light outside convection overnight and then swing around to the northwest around 8kts on Thursday. 75 && .FIRE WEATHER... Several rounds of rain and thunderstorms are expected through Friday. Minimum afternoon RH values will be above 40 percent each day. 20ft winds will be from the southwest to west through tonight and then become northwesterly Thursday. Rain finally exits by Saturday night. Hot and dry conditions build Sunday through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 85 59 85 62 / 80 10 0 40 60 Anniston 69 85 61 85 65 / 70 10 0 40 60 Birmingham 70 87 64 85 66 / 70 10 0 50 60 Tuscaloosa 71 88 66 85 67 / 60 20 0 50 60 Calera 71 87 67 86 68 / 60 20 0 40 70 Auburn 71 87 66 87 68 / 50 30 0 30 60 Montgomery 73 91 69 90 70 / 50 40 0 40 60 Troy 72 90 68 91 68 / 50 40 10 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 AM CDT Thursday for the following counties: Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne... Coosa...Etowah...Fayette...Jefferson...Marion...Randolph... Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 8, 3:31 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 331 PM CDT Wed Jun 8 2022 ALZ011>015-017>050-092345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 331 PM CDT Wed Jun 8 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Additional heavy rainfall remains possible over parts of Central Alabama through the overnight hours. This rainfall may lead to flooding, especially in areas that received excessive rain the past 24 hours. A Flood Watch is in effect for a large part of north central Alabama. Strong to severe storms may also occur into the overnight hours across Central Alabama. Multiple waves of convection are expected with breaks in between. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system is expected to move into the area Friday afternoon through Friday night. This could lead to severe storms capable of producing damaging winds and large hail, mainly across the southwest half of Central Alabama. Heat begins building over Central Alabama next week. On Monday and Tuesday, many locations will experience high temperatures in the mid 90s. Surface dew points will be in the 70s. The heat combined with the moisture content may increase Heat Indices to around 105 degrees in several locations. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight and again on Friday.
In the hours before
Local storm report, Jun 8, 7:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 PM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 3 NNW BEXAR 34.23N 88.16W
06/08/2022 MARION AL BROADCAST MEDIA
TREES WERE BLOWN DOWN NEAR SHOTTSVILLE.
&&
MALSpecial weather statement, Jun 8, 7:42 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
742 PM CDT Wed Jun 8 2022
ALZ025-026-090145-
Shelby AL-St. Clair AL-
742 PM CDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of Shelby and St. Clair
Counties through 845 PM CDT...
At 742 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashville to Branchville to Birmingham to
near West Blocton. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Pell City, Leeds, Moody, Calera,
Chelsea, Rainbow City, Montevallo, Columbiana, Springville,
Odenville, Wilsonville, Lincoln, Margaret, Argo, Indian Springs
Village and Ashville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Alabama.
&&
LAT...LON 3390 8611 3377 8605 3367 8615 3369 8620
3354 8619 3349 8626 3351 8628 3339 8638
3329 8636 3328 8643 3319 8650 3312 8646
3302 8652 3307 8661 3307 8694 3325 8703
3353 8652 3377 8654 3377 8657 3391 8620
TIME...MOT...LOC 0042Z 274DEG 29KT 3386 8620 3363 8645 3351 8685 3308
8705
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
32/DavisLocal storm report, Jun 8, 7:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG GRAYSVILLE 33.63N 86.97W
06/08/2022 JEFFERSON AL BROADCAST MEDIA
A FEW TREES WERE BLOWN DOWN AROUND
GRAYSVILLE. ONE WAS BLOCKING HIGHWAY 78 AND
ONE DOWN ON CHERRY AVE.
&&
MALSpecial weather statement, Jun 8, 7:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
756 PM CDT Wed Jun 8 2022
ALZ019-020-027-090200-
Calhoun AL-Talladega AL-Cherokee AL-
756 PM CDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northeastern
Talladega, Calhoun and Cherokee Counties through 900 PM CDT...
At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rainsville to near Glencoe to near Leeds.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anniston, Oxford, Talladega, Jacksonville, Piedmont, Centre, Cedar
Bluff, Little River Canyon National Preserve, Forney, West End-Cobb
Town, Centre Municipal Airport, Cobb Town, Fort McClellan, Saks,
Lincoln, Glencoe, Weaver, Riverside, Munford and Ohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Alabama.
&&
LAT...LON 3397 8540 3388 8564 3380 8559 3363 8566
3345 8591 3346 8630 3354 8619 3369 8620
3367 8615 3377 8604 3384 8606 3395 8588
3394 8574 3413 8580 3413 8581 3411 8584
3424 8584 3437 8563 3453 8552
TIME...MOT...LOC 0056Z 267DEG 36KT 3450 8579 3392 8593 3352 8652
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisLocal storm report, Jun 8, 8:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 1 SSW CENTER POINT 33.63N 86.68W
06/08/2022 JEFFERSON AL BROADCAST MEDIA
PARTS OF POLLY REID ROAD ARE FLOODED AND
IMPASSABLE.
&&
MALLocal storm report, Jun 8, 8:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 2 NNE CHALKVILLE 33.69N 86.64W
06/08/2022 JEFFERSON AL BROADCAST MEDIA
PARTS OF SHADOW LAKE ROAD ARE FLOODED AND
IMPASSABLE.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:02 PM CDT | Special Weather Statement | BMX | Marion, Walker, Winston | 43 min |
| Jun 8, 7:03 PM CDT | Special Weather Statement | BMX | Blount | 42 min |
| Jun 8, 7:23 PM CDT | Special Weather Statement | BMX | Jefferson | 52 min |
| Jun 8, 7:27 PM CDT | Special Weather Statement | BMX | Etowah | 63 min |
| Jun 8, 7:36 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair | 3 hr |
| Jun 8, 7:42 PM CDT | Special Weather Statement | BMX | St. Clair, Shelby | 63 min |
| Jun 8, 7:56 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee | 64 min |
| Jun 8, 8:26 PM CDT | Special Weather Statement | BMX | Clay, Cleburne, Coosa, Talladega | 64 min |
| Jun 8, 8:45 PM CDT | Areal Flood Advisory | BMX | Calhoun, Talladega | 2 hr |
| Jun 8, 8:58 PM CDT | Special Weather Statement | BMX | Randolph | 47 min |
| Jun 8, 9:08 PM CDT | Special Weather Statement | BMX | Tallapoosa | 67 min |
| Jun 9, 2:51 AM CDT | Special Weather Statement | BMX | Hale | 39 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.